Wisconsin, 2014

Hail and Damaging Wind in Wisconsin, July 30, 2014

July 30, 2014 · NWS MPX · 2 events in 1 county or zone

A few severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin and produced isolated wind damage near Ladysmith.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few severe thunderstorms that developed across northern Wisconsin, moved southward across west central Wisconsin and produced isolated wind damage near Ladysmith.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 5:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 30, 5:44 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT WED JUL 30 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 234 PM CDT WED JUL 30 2014

TONIGHT AND THURSDAY...SURFACE ANALYSIS CONTINUES TO SHOW EXTENSIVE
HIGH PRESSURE OVER MUCH OF THE NORTH-CENTRAL STATES. ALOFT...THE
PATTERN CONTINUES TO BE A TROUGH EAST...RIDGE WEST...WITH NORTHWEST
FLOW OVER CENTRAL NORTH AMERICA. WATER VAPOR IMAGERY SHOWS A SWATH
OF MOISTURE ROUNDING THE WESTERN FRINGES OF THE EASTERN TROUGH...
AROUND A DEVELOPING CUTOFF LOW WITHIN THE CENTER OF THE TROUGH OVER
ONTARIO. AS THIS MOISTURE DROPS SOUTH INTO NORTHERN MINNESOTA AND
LAKE SUPERIOR...ADDITIONAL CLOUD COVER CAN BE EXPECTED OVER WESTERN
WISCONSIN AND FAR EASTERN MINNESOTA THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING HOURS. GOING FURTHER WEST INTO
MINNESOTA...ASIDE FROM DIURNAL POP-UP MID-LEVEL CUMULUS CLOUDS... NO
SIGNIFICANT WEATHER IS EXPECTED. HOWEVER...FOR WESTERN WISCONSIN...
THIS ADDITIONAL MOISTURE IS IN RESPONSE TO ANOTHER WEAK SHORTWAVE
DISTURBANCE ALOFT. SIMILAR TO YESTERDAY...THIS DISTURBANCE WILL AID
IN ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT FOR PORTIONS OF WESTERN
WISCONSIN. THE SHORTWAVE FOR TODAY IS NOT AS IMPRESSIVE AS THE ONE
EXPERIENCED YESTERDAY...THEREFORE AM EXPECTING LESSER COVERAGE AND
INTENSITY OF ANY STORMS THAT DO FORM. ANY AND ALL ACTIVITY IS
EXPECTED TO DISSIPATE BY SUNSET...ALLOWING FOR CLEAR SKIES
OVERNIGHT. A SIMILAR STORY IS THEN EXPECTED FOR TOMORROW AS YET
ANOTHER WEAK DISTURBANCE ALOFT COMBINED WITH THE HEATING OF THE DAY
WILL MAKE FOR ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS OVER
WESTERN WISCONSIN. AS FOR TEMPERATURES...MORE OF THE SAME IS
EXPECTED WITH NO CHANGE IN AIRMASS. HIGHS ON THURSDAY WILL BE
SIMILAR TO TODAY...REACHING THE UPPER 70S TO LOWER 80S. LOWS TONIGHT
WILL BE SIMILAR TO WHAT WAS RECORDED EARLY THIS MORNING...AGAIN
DROPPING TO THE MIDDLE 50S TO AROUND 60.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED JUL 30 2014

THE LONGER TERM OUTLOOK HASN/T CHANGED MUCH WITH THINGS STILL
LOOKING TO BECOME MORE ACTIVE AS WE HEAD INTO NEXT WEEK. THE
EASTERN UPPER TROUGH LOOKS TO LIFT NORTHWARD AS THE WESTERN RIDGE
FLATTENS SOME WHILE EXPANDING EASTWARD OVER TIME. OF CONCERN WITH
RESPECT TO ACTIVE WEATHER... PARTICULARLY HEAVY RAIN POTENTIAL...
IS A CUTOFF UPPER LOW BENEATH THE UPPER RIDGE WHICH IS PROGGED BY
BOTH THE ECMWF AND GFS TO SLIDE NORTHEAST/EAST INTO OUR AREA
DURING THE FIRST PART OF THE WEEK. THIS FEATURE LOOKS TO BE
ACCOMPANIED BY SOME MONSOONAL MOISTURE... WHICH HELPS TO BOOST
PRECIPITABLE WATER VALUES OVER THE REGION THAT WILL ALREADY BE
INCREASING SOMEWHAT IN SITU FROM LOCAL/REGIONAL
EVAPOTRANSPIRATION. THE MAIN TIME FRAME OF CONCERN LOOKS TO BE
FROM LATER MONDAY THROUGH LATE WEDNESDAY AS THE BAROCLINIC ZONE
LOITERS IN THE AREA WITH THE SURFACE TROUGH POSITIONED TO OUR
WEST. THE GFS AND ECMWF SHOW THE POTENTIAL FOR SEVERAL ROUNDS OF
PCPN/CONVECTION DURING THAT TIME FRAME... AND PRODUCE COPIOUS
RAINFALL IN OUR GENERAL VICINITY... RANGING FROM 2 TO AS MUCH AS 6
INCHES OR SO. THE LOCATION AND TIMING OF EACH ROUND OF PCPN IS
HIGHLY QUESTIONABLE AT THIS TIME... AND IT/S POSSIBLE THE HEAVIEST
ACTIVITY COULD BE JUST TO OUR NORTH OR SOUTH. BUT... THE OVERALL
PATTERN IS LOOKING MORE FAVORABLE FOR SOME HEAVY RAINFALL IN THE
REGION... WITH CONFIDENCE INCREASING A BIT WITH EACH SUCCESSIVE
SERIES OF DETERMINISTIC AND ENSEMBLE GUIDANCE. PRIOR TO THAT...
WE/LL HAVE SOME OCCASIONAL CHANCES FOR SCATTERED LIGHTER PCPN AS
SHORTWAVES CRUISE THROUGH THE AREA IN THE LINGERING NORTHWEST FLOW
AND WE MAINTAIN SUFFICIENT LAPSE RATES FOR SOME SHRA AND ISOLATED
TS ACTIVITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 644 PM CDT WED JUL 30 2014

QUIET WEATHER CONTINUES OVER MOST OF AREA. EXCEPTION WILL BE
CHANCE OF FOG LATE TONIGHT AROUND PARTS OF WEST CENTRAL WISCONSIN.
SCATTERED AFTERNOON AND EVENING SHOWERS THE PAST FEW DAYS HAVE
MOISTENED THE LOW LEVELS SOMEWHAT. LIGHT WINDS AND MOSTLY CLEAR
SKIES SUGGEST SOME FOG MAY FORM LATE TONIGHT IN WISC...ESPECIALLY
IN RIVER VALLEYS AND OTHER LOW LYING AREAS.

THURSDAY WEATHER WILL BE MUCH THE SAME AS THE PAST FEW DAYS. AFTERNOON
OR EVENING SHOWERS IN EASTERN MN AND WESTERN WISC ARE POSSIBLE
AS UPPER LOW REMAINS PARKED OVER JAMES BAY. THUS OCCASIONAL SHORT
WAVES ROTATING SOUTHWARD ACROSS WISCONSIN WILL CONTINUE. MAYBE SOME
THUNDER IN A COUPLE SPOTS AS WELL TOMORROW. WESTERN MN SHOULD JUST HAVE
SOME AFTERNOON CU.

KMSP...VFR CONDITIONS WILL CONTINUE. LIGHT WNW WIND TONIGHT IS
GENERALLY UNFAVORABLE FOR FOG AT KMSP. MORE CU WILL DEVELOP LATE
TOMORROW MORNING ALONG WITH INCREASE IN NW WINDS TO 8-10 KNOTS.

/OUTLOOK FOR KMSP/
FRI...VFR. SLIGHT CHANCE AFTERNOON THUNDER. WINDS NW 5 KTS.
SAT...VFR. WINDS VARIABLE 5 KTS.
SUN...MAINLY VFR. SLIGHT CHANCE OF THUNDER. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...
AVIATION...TDK
Hazardous weather outlook, Jul 30, 11:08 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED JUL 30 2014

WIZ014>016-023>028-311200-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1208 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE SMALL HAIL...BUT
THE THREAT FOR SEVERE WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH TUESDAY.
AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

MNZ041>045-047>070-073>078-082>085-091>093-311200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1208 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH TUESDAY.
AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 30, 3:50 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT WED JUL 30 2014

WIZ015-302230-
BARRON-
450 PM CDT WED JUL 30 2014

...THUNDERSTORM MOVING INTO NORTH CENTRAL BARRON COUNTY THROUGH 530
PM CDT...

AT 447 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SHELL LAKE. THIS STORM WAS MOVING SOUTH AT 25 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BARRONETT.
  HAUGEN.
  CUMBERLAND.
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4540 9202 4565 9201 4565 9173 4564 9172
      4541 9170
TIME...MOT...LOC 2149Z 000DEG 23KT 4571 9187
Special weather statement, Jul 30, 6:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
752 PM CDT WED JUL 30 2014

WIZ016-310130-
RUSK-
752 PM CDT WED JUL 30 2014

AT 751 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF LADYSMITH. THIS STORM WAS MOVING SOUTH
AT 30 MPH...INTO LADYSMITH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LADYSMITH.
  CONRATH.
  SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4544 9092 4529 9093 4530 9118 4557 9120
      4557 9104
TIME...MOT...LOC 0052Z 341DEG 24KT 4552 9112

TDK

The radar

The Duluth radar (KDLH), 169 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 30, 6:55 PM CST to 6:56 PM CST
Where
Rusk County, 3.79 mi N of Ladysmith to 3.44 mi N of Ladysmith
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.524, -91.114

Several trees were blown down near the intersection of Cut Off Road and Highway 27, and Cemetery Road.

Hail, Rusk

When
July 30, 6:55 PM CST to 6:59 PM CST
Where
Rusk County, 0.69 mi S of Ladysmith
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.460, -91.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524610, 524614.